Alert archive / California / Winter Weather Advisories in 2017

Winter Weather Advisory 21, NWS Reno, NV

November 25, 20175 counties in California; Douglas County, Washoe County, Nevada

NWS Reno, NV issued this winter weather advisory at Nov 25, 2017, 2:03 PM PST for 5 counties in California; Douglas County, Washoe County, Nevada. It took effect at Nov 26, 2017, 4:00 PM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Nov 25, 2017, 2:03 PM PST (22:03 UTC)
In effect from
Nov 26, 2017, 4:00 PM PST
Expired
Nov 27, 2017, 10:00 AM PST
In force
18 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 92 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2917 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS45 KREV 252203
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
203 PM PST Sat Nov 25 2017

CAZ072-NVZ002-261200-
/O.NEW.KREV.WW.Y.0021.171127T0000Z-171127T1800Z/
Greater Lake Tahoe Area-
203 PM PST Sat Nov 25 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM SUNDAY TO 10 AM
PST MONDAY ABOVE 7000 FEET...

* WHAT...Snow and strong winds expected. Plan on slippery road 
  conditions including during the morning commute on Monday. Total
  snow accumulations of 6 to 12 inches are expected above 7000 
  feet. Below 7000 feet, up to 3 inches of snow are possible, with
  locally up to 6 inches west of highway 89.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 4 PM Sunday to 10 AM PST Monday. Heaviest snow
  likely to occur between 10 PM Sunday and 4 AM Monday. 

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at
  times due to snow and gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. The latest road
conditions can be obtained by calling 5 1 1.

$$

CAZ073-261200-
/O.NEW.KREV.WW.Y.0021.171127T0600Z-171127T1800Z/
Mono County-
Including the city of Mammoth Lakes
203 PM PST Sat Nov 25 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM SUNDAY TO 10 AM
PST MONDAY ABOVE 7000 FEET...

* WHAT...Snow and strong winds expected. Plan on slippery road 
  conditions, including during the morning commute on Monday. 
  Total snow accumulations of 6 to 12 inches are expected above 
  7000 feet near and west of Highway 395. Below 7000 feet, up to 3
  inches of snow are possible.
 
* WHERE...Mono County.

* WHEN...From 10 PM Sunday to 10 AM PST Monday. Heaviest snow
  likely to occur between midnight and 7 AM Monday. 

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at
  times due to snow and gusty winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. The latest road
conditions can be obtained by calling 5 1 1.

$$

http://www.weather.gov/reno
4 follow-up statements
532 
WWUS45 KREV 261201
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
401 AM PST Sun Nov 26 2017

CAZ072-NVZ002-270015-
/O.CON.KREV.WW.Y.0021.171127T0000Z-171127T1800Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
401 AM PST Sun Nov 26 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 10 AM PST MONDAY...

* WHAT...Snow and wind expected. Plan on slippery road conditions.
  Expect damage to trees and power lines as well. Total snow
  accumulations of 6 to 12 inches with localized amounts up to 15
  inches are expected above 7000 feet. Below 7000 feet, 2 to 4
  inches, with amounts around 6 inches west of Highway 89, are
  expected. Wind gusts 30 to 50 mph are expected today before
  precipitation starts. Gusts will generally be 20 to 35 mph after
  onset of moderate precipitation.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 4 PM this afternoon to 10 AM PST Monday. Heaviest
  snow will occur between 10 PM Sunday and 4 AM Monday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times due to snow and gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. The latest road
conditions can be obtained by calling 5 1 1.

$$

CAZ073-270015-
/O.CON.KREV.WW.Y.0021.171127T0600Z-171127T1800Z/
Mono County-
Including the cities of Bridgeport and Mammoth Lakes
401 AM PST Sun Nov 26 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 10 AM PST MONDAY...

* WHAT...Snow and strong winds are expected. Plan on slippery road
  conditions, including during the morning commute on Monday.
  Damage to trees and power lines will be possible as well as
  well. Total snow accumulations of 6 to 12 inches above 7000 feet
  near and west of Highway 395. Below 7000 feet, up to 4 inches of
  snow are expected. South winds 15 to 25 mph with gusts to 45 mph
  late this morning will increase to 25 to 35 mph with gusts to 55
  mph this afternoon continuing through a little after midnight.
  Winds will decrease to around 20 mph with gusts to 45 mph during
  heaviest precipitation. Ridge gusts up to 110 mph are expected
  through Monday morning. 

* WHERE...Mono County.

* WHEN...From 10 PM this evening to 10 AM PST Monday. Heaviest
  snow is likely to occur between midnight and 7 AM Monday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times due to snow and gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. The latest road
conditions can be obtained by calling 5 1 1.

$$

http://www.weather.gov/reno
198 
WWUS45 KREV 262205
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
205 PM PST Sun Nov 26 2017

CAZ072-NVZ002-271300-
/O.CON.KREV.WW.Y.0021.171127T0000Z-171127T1800Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
205 PM PST Sun Nov 26 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
MONDAY...

* WHAT...Snow and strong winds expected. Total snow accumulations
  of 6 to 12 inches with localized amounts up to 18 inches are
  expected above 7000 feet. Below 7000 feet, 2 to 4 inches, with
  amounts around 6 inches west of Highway 89, are expected. 

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 4 PM this afternoon to 10 AM PST Monday. Heaviest 
  snow will occur between 10 PM Sunday and 4 AM Monday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times due to snow and gusty winds. Plan on slippery road
  conditions, including during the morning commute on Monday.
  Expect damage to trees and power lines as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. The latest road
conditions can be obtained by calling 5 1 1.

$$

CAZ073-271300-
/O.CON.KREV.WW.Y.0021.171127T0600Z-171127T1800Z/
Mono County-
Including the cities of Bridgeport and Mammoth Lakes
205 PM PST Sun Nov 26 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 10 AM PST MONDAY...

* WHAT...Snow and strong winds are expected. Total snow
  accumulations of 6 to 12 inches above 7000 feet near and west of
  Highway 395. Localized amounts up to 18 inches above 8000 feet.
  Below 7000 feet, up to 4 inches of snow are expected. 

* WHERE...Mono County.

* WHEN...From 10 PM this evening to 10 AM PST Monday. Heaviest 
  snow is likely to occur between midnight and 7 AM Monday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times due to snow and gusty winds. Plan on slippery road
  conditions, including during the morning commute on Monday.
  Damage to trees and power lines will be possible as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. The latest road
conditions can be obtained by calling 5 1 1.

$$

http://www.weather.gov/reno
478 
WWUS45 KREV 271045
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
245 AM PST Mon Nov 27 2017

CAZ072-NVZ002-271800-
/O.CON.KREV.WW.Y.0021.000000T0000Z-171127T1800Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
245 AM PST Mon Nov 27 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...Snow occurring. Plan on slippery road conditions,
  including during the morning commute. Damage to trees and power
  lines is possible. Additional snow accumulations below 7000 feet
  of 1 to 3 inches, with localized amounts up to 6 inches west of
  Highway 89. Above 7000 feet an additional 6 to 10 inches, with
  localized amounts up to 14 inches, are expected.

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 10 AM PST this morning.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. The latest road
conditions can be obtained by calling 5 1 1.

$$

CAZ073-271800-
/O.CON.KREV.WW.Y.0021.000000T0000Z-171127T1800Z/
Mono County-
Including the cities of Bridgeport and Mammoth Lakes
245 AM PST Mon Nov 27 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...Snow occurring. Plan on slippery road conditions,
  including during the morning commute. Expect damage to trees and
  power lines as well. Additional snow accumulations of 6 to 12
  inches above 7000 west of Highway 395, are expected, with
  localized amounts of up to 15 inches above 8000 feet. Below 
  7000 feet up to 4 inches of snow are expected.

* WHERE...Mono County.

* WHEN...Until 10 AM PST this morning.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. The latest road
conditions can be obtained by calling 5 1 1.

$$

http://www.weather.gov/reno
197 
WWUS45 KREV 271754
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
954 AM PST Mon Nov 27 2017

CAZ072-NVZ002-271900-
/O.EXP.KREV.WW.Y.0021.000000T0000Z-171127T1800Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
954 AM PST Mon Nov 27 2017

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS
MORNING...

Snow has ended with only isolated snow showers the remainder of
the morning.

$$

CAZ073-271900-
/O.EXP.KREV.WW.Y.0021.000000T0000Z-171127T1800Z/
Mono County-
Including the cities of Bridgeport and Mammoth Lakes
954 AM PST Mon Nov 27 2017

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS
MORNING...

Snow has ended with only scattered snow showers expected into
early afternoon.

$$

http://www.weather.gov/reno

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this winter weather advisory went out at Nov 25, 1:37 PM PST, 26 minutes earlier.

Area forecast discussion, Nov 25, 1:37 PM PST, 26 minutes before
Area Forecast Discussion
National Weather Service Reno NV
137 PM PST Sat Nov 25 2017

.SYNOPSIS...

A storm system will bring strong winds Sunday, then rain and snow
later Sunday through Monday morning. Expect travel delays across
the Sierra Sunday night and early Monday due to slick driving
conditions and higher traffic volume. Temperatures cool to near
seasonal averages from Monday through the rest of the week.
Another storm system may move through the region next weekend.

&&

.SHORT TERM...

All wind headlines remain on track, with latest guidance
continuing to favor downslope enhancement Sunday afternoon. We
also will issue Winter Weather Advisories for Sunday evening
through Monday morning in the Sierra above 7000 feet. Although
snow amounts won't be particularly large, the peak snowfall rates
will coincide with the Monday morning commute. More details
follow:

Winds:

High winds will be the prevailing feature with this storm. The
upper level jet is projected to move into northern CA early
Sunday afternoon, with 300 mb winds surpassing 120 kt over the
Sierra. Downslope signatures are still evident and they will
coincide with the afternoon hours for the most optimal mixing.
With 700 mb flow projected to be 70-80 kt and strong lee side
shadowing, peak winds Sunday afternoon have a good probability
of being more than just a typical high wind event, with gusts
60-70 mph in valleys and around 80 mph for wind prone areas where
warnings are in effect. In the advisory areas, gusts to 55 mph are
expected, with gusts up to 65 mph in wind prone areas, which will
produce areas of blowing dust in parts of west central NV. The
more southerly direction will also impact high profile vehicles on
I-80 and US-50 as well as the usual wind-sensitive portions of
I-580/US-395. Aviation travel disruptions in and out of Reno are
also likely due to stronger low level wind shear.

The winds will diminish Sunday night as precipitation spreads over
the region, with brisk north winds producing gusts to 30 mph on
Monday.

Precipitation:

No major adjustments were made to the previous forecast for
precipitation amounts or snow levels. The valleys of western
NV/eastern CA below 5500 feet are unlikely to receive any
measurable snow with this event.

The onset of the initial rain band is targeted for northeast CA
by late Sunday morning, then edging to the Sierra during the
afternoon with snow levels still likely to remain quite high
(near or above 8000 feet). Latest guidance simulations are also
slower in bringing down snow levels during the evening, although
some snow could mix in at pass level during periods of heavier
precipitation.

The main period of cooling should reach northeast CA Sunday
evening, then push south across the Sierra and western NV
overnight. Snow levels are likely to bottom out around 5500 feet
for western NV, with a period of steady rain for the urban valley
areas. The Monday morning commute is likely to be impacted with
steady snow for the Sierra including the Tahoe basin, Mono County
and also around Virginia City. Plan on a much longer commute time
Monday morning, even in areas where the roads will be wet.

Storm total precipitation of 0.50 to 1 inch is possible across
northeast CA southward across Tahoe, Alpine and Mono counties,
with locally up to 1.5 inch near the Sierra crest. A broad,
strongly forced cold frontal zone will push through western NV
early Monday, leading to a more widespread area of 0.10 to 0.25
inch of rainfall, with locally higher amounts up to 0.50 inch.

Snow amounts Sunday night-Monday are projected to range from 6-12
inches above 7000 feet in the Sierra, but with the delay in
arrival of colder air, amounts down to lake level around Tahoe
look to be limited to 3 inches or less. Higher foothills in far
western NV and northeast CA (5500+ feet) could also receive an
inch or two of snow.

The precipitation is expected to end Monday morning north of US-50
and west of US-95, and taper off south and east of these highways
by midday Monday, with dry and chilly conditions for Monday
night. MJD

Fire Weather Concerns:

There will be a short period of time Sunday afternoon where
humidity will drop to near 30 percent along the Sierra Front. and
down to 15-20 percent near and east of US-95 along with southeast
Mono County. These percentages coupled with the expected winds
are leading to a higher than average fire risk for this time of
year. We are not planning to issue any warnings due to the short
duration when the driest air coincides with the strongest winds,
but extra care should be exercised to not cause a spark in dry
grass or brush Sunday. MJD

.LONG TERM...Tuesday through Saturday...

Operational GFS and ECMWF are coming together a bit better with the
big picture for the next week. Generally seasonal conditions
expected for much of next week with the potential for more active
weather by next weekend. Forecaster confidence is lower for next
weekend, but the forecast is trending cooler and wetter for that
time frame.

The initial upper trough from Sunday/Monday exits across the Rockies
on Tuesday with the next trough approaching the Pacific Northwest.
This next trough splits into two portions: (1) a cutoff low off the
California coast and (2) a shortwave that shoots across Idaho and
Montana. This leaves the Sierra and western Nevada in between with
relatively mild conditions, no precipitation chances, and generally
light winds for much of the week.

The southern Sierra and western Nevada may start to see chances for
precipitation return as early as Friday afternoon as the cutoff low
off the California coast begins to migrate westward bringing
moisture along with it. By Saturday, both the ECMWF and GFS show
another incoming trough dropping out of the Pacific Northwest into
northern California and Nevada. Both models are showing that
incoming trough absorbing the cutoff low along with its moisture,
which could lead to a pretty decent winter storm for early
December. Too early to discuss details, but something to keep an
eye on, especially for the increased potential of valley rain and
mountain snow. -Edan

&&

.AVIATION...

Significant wind-related impacts to aviation will prevail tonight
and Sunday. Sierra ridge winds increase overnight into Sunday
with peak gusts 85-100 kt, leading to plenty of turbulence aloft.
A southerly component to the surface wind through much of Sunday
along with gusts 40-50 kt east and northeast of the Sierra will
also lead to increased chances for low level wind shear through
much of Sunday.

By Sunday afternoon, light rain and high elevation snow will move
into northeast California and far northwest Nevada...then
progress south into the northern/central Sierra overnight. This
will lead to lowering cigs/vsbys with MVFR conditions for the
Sierra and northeast California, then becoming IFR at times after
rain changes to snow. Snow accumulations on pavement at
KTVL/KTRK/KMMH will be limited, maybe a slushy inch or two at most
around 10-15Z Monday. The cold front associated with this system
drops through western Nevada and the Sierra Monday morning. This
will be the best chance for rain with periods of MVFR conditions
likely for KRNO/KCXP/KMEV from 10-14Z Monday. MJD

&&

.REV Watches/Warnings/Advisories...
NV...High Wind Warning from 4 AM to 10 PM PST Sunday NVZ005.

     Lake Wind Advisory until 4 AM PST Sunday for Lake Tahoe in
     NVZ002.

     Winter Weather Advisory from 4 PM Sunday to 10 AM PST Monday
     above 7000 feet in NVZ002.

     Wind Advisory from 4 AM to 4 PM PST Sunday NVZ002.

     High Wind Warning from 10 AM Sunday to 4 AM PST Monday NVZ003.

     Wind Advisory from 10 AM Sunday to 4 AM PST Monday NVZ004.

CA...High Wind Warning from 4 AM to 10 PM PST Sunday CAZ071.

     High Wind Warning from 4 AM to 10 PM PST Sunday CAZ070.

     Winter Weather Advisory from 10 PM Sunday to 10 AM PST Monday
     above 7000 feet in CAZ073.

     Wind Advisory from 10 AM to 10 PM PST Sunday CAZ073.

     Lake Wind Advisory until 4 AM PST Sunday for Lake Tahoe in
     CAZ072.

     Winter Weather Advisory from 4 PM Sunday to 10 AM PST Monday
     above 7000 feet in CAZ072.

     Wind Advisory from 4 AM to 4 PM PST Sunday CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 3:23 AM PSTHigh Wind WarningREVLassen, Modoc, Plumas, Sierra43 hr
Nov 25, 3:23 AM PSTLake Wind AdvisoryREVAlpine, El Dorado, Nevada, Placer25 hr
Nov 25, 3:23 AM PSTWind AdvisoryREVAlpine, El Dorado, Mono, Nevada, Placer49 hr

Nearby

Winter Weather Advisories in California, 2017Winter Weather Advisories in Nevada, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.